- Most common cause of acute liver failure (ALF) in the United States
- At-risk populations:
- Limited literacy
- Heavy APAP use
- APAP/opioid combination use
- Significant number of overdoses are unintentional:
- Failure to recognize APAP contents in medication
- Incorrect understanding of dosing directions
- Early identification of overdose is associated with low mortality rates.
- Development of ALF:
- Associated with 28% mortality
- One third of cases with ALF require liver transplantation.
- APAP is quickly absorbed via the GI tract.
- Therapeutic dose serum concentrations peak after 0.5–2 hours.
- In overdose:
- Serum concentrations peak within 4 hours.
- Can be > 4 hours if taken with drugs that delay gastric emptying
- Therapeutic dose:
- Children: 10–15 mg/kg every 4–6 hours
- Adults: 325–1,000 mg every 4–6 hours (maximum: 4 g a day)
- Toxic dose (single ingestion):
- > 250 mg/kg or > 12 g over a 24-hour period
- Note: lower dose threshold for alcoholics/anticonvulsant users
- Ingestion of > 350 mg/kg likely to result in severe livery toxicity if untreated
- Severe livery toxicity: peak AST or ALT > 1,000 IU/L
- About 90% is metabolized in the liver to sulfate and glucuronide → excreted in urine
- Remaining undergoes oxidation via hepatic cytochrome P450 (primarily CYP2E1)
- CYP2E1 pathway produces the toxic metabolite N-acetyl-p-benzoquinone-imine (NAPQI).
- NAPQI is normally detoxified by glutathione → nontoxic cysteine and mercaptate compounds → excreted in urine
- At therapeutic doses of APAP:
- NAPQI pathway is relatively underutilized.
- NAPQI metabolites are rapidly conjugated to nontoxic compounds.
- At toxic doses:
- Primary hepatic metabolism pathways become oversaturated.
- ↑ APAP metabolism via cytochrome P450 → ↑ NAPQI production
- ↑ NAPQI depletes glutathione levels and saturate the elimination pathways
- ↑ Free NAPQI binds with hepatic macromolecules → produce NAPQI-protein adducts (irreversible process) → ↑ oxidative stress → hepatocellular necrosis
The clinical course of APAP poisoning is often divided into 4 stages that are classified according to duration since time of ingestion.
- Stage I (first 24 hours):
- Nausea and vomiting, malaise
- May be asymptomatic
- Laboratory studies are usually normal.
- Stage II (24–72 hours):
- Ongoing hepatic necrosis results in ↑ transaminases by 36 hours
- RUQ pain and hepatomegaly occur.
- ↑ Prothrombin time (PT) and total bilirubin, oliguria, and abnormal creatinine may occur
- Stage III (72–96 hours):
- Liver function abnormalities peak.
- Stage I symptoms return with jaundice, confusion, and bleeding diathesis.
- Severe hepatotoxicity:
- ALT, AST > 10,000 IU/L
- Prolonged PT/INR
- Lactic acidosis
- Bilirubin > 4 mg/dL
- Possibly complicated with ALF, renal failure, and pancreatitis
- Death often occurs due to multiorgan failure.
- Stage IV (4 days to 2 weeks):
- If stage III is survived, cases enter a recovery phase.
- Recovery is typically complete by week 1 (longer if severely ill).
- Symptoms and laboratory values can take weeks to return to normal.
- Obtain a thorough history: intent, dose, time of ingestion, coingestants, and comorbidities.
- Serum APAP concentration (sAPAP) is the basis for diagnosis.
- Should be measured in every case
- Draw 4 hours after time of ingestion (levels < 4 hours may not be indicative of peak values).
- If time of ingestion > 4 hours or unknown → immediate sAPAP → repeat in 4 hours
- If initial sAPAP undetectable → observe individual and repeat sAPAP in 4 hours
- Time of ingestion and sAPAP are the best predictors of hepatotoxicity.
- If toxicity confirmed or predicted, additional tests should be ordered:
- Chemistry panel
- Guides the use of the antidote N-acetylcysteine (NAC) based on sAPAP and hours since ingestion in relation to probability of hepatotoxicity
- Cases that lie above the treatment line are treated with NAC.
- Cannot be used for ingestion that occurred > 24 hours prior to presentation, repeated elevated doses, intravenous overdose, or sustained release dose
Entails supportive care, limiting drug absorption, and treatment of toxic effects:
- Initial management: secure airway, breathing, and circulation
- GI decontamination: activated charcoal to all adults presenting within 4 hours of ingestion
- More effective than induced emesis and gastric lavage
- Do not give if individual is sedated or unable to manage their airway.
- Antidote for APAP, given to all individuals at risk for hepatotoxicity
- Repletes glutathione stores and subsequently decreases NAPQI production
- Indications for NAC:
- History of APAP ingestion and evidence of any liver injury
- sAPAP (drawn at ≥ 4 hours) above nomogram treatment line
- Unclear time of ingestion and serum drug level of > 10 µg/mL
- Suspected single dose of > 7.5 g or 150 mg/kg (if sAPAP unavailable > 8 hours after ingestion)
- > 24 hours after ingestion with evidence of liver injury
- If given within 8 hours, serious hepatotoxicity is prevented and death is rare.
- Treatment protocol and duration:
- Can vary based on individual case and clinical judgment
- Cases are generally treated for 20–72 hours.
- Available in oral and IV forms
- In general, both are acceptable.
- Use IV for:
- Cases with intractable vomiting
- Hepatic failure
- Contraindications to oral: pancreatitis, ileus, bowel obstruction/injury
- Adverse reactions:
- Anaphylaxis: 10%–20% develop a hypersensitivity reaction.
- Vomiting: About 33% of cases develop nausea and vomiting.
- If vomiting occurs ≤ 1 hour after NAC administration → repeat dose
- If vomiting persistent → administer IV formation
- Burns, M. J., Friedman, S. L. & Larson, A. M. (2021). Acetaminophen (paracetamol) poisoning in adults: Pathophysiology, presentation, and evaluation. UpToDate. Retrieved July 30, 2021, from https://www.uptodate.com/contents/acetaminophen-paracetamol-poisoning-in-adults-pathophysiology-presentation-and-evaluation
- Heard, K. & Dart, R. (2021). Acetaminophen (paracetamol) poisoning in adults: Treatment. UpToDate. Retrieved July 30, 2021, from https://www.uptodate.com/contents/acetaminophen-paracetamol-poisoning-in-adults
- Ghanem, C. I., Pérez, M. J., Manautou, J. E. & Mottino, A. D. (2016). Acetaminophen from liver to brain: New insights into drug pharmacological action and toxicity. Pharmacol Res 109, 119–131.